Case Presentation: 28-year-old male with past medical history of recent nephrolithiasis presented with lower back pain, hematuria and upper extremity ecchymosis of 1 week duration. He denied any history of bleeding disorders, ingesting any anticoagulants, recent infections or drug usage. Upon work up, patient was found to have an INR (International Normalized Ratio) of > 9 (0.9-1.2), aPTT (activated partial thromboplastin time) 154.9 seconds (20-40 seconds), hemoglobin 6.6 g/dL (13-17 g/dL), fibrinogen 668 mg/dL (150-400 mg/dL) and platelets 385,000 (150-400). He was immediately given 10 mg IV Vitamin K and transfused 1 unit red blood cells and 2 units of fresh frozen plasma. Further workup revealed low levels of Factor II and VII, with Factors V and VIII within normal limits. Initial urine drug screen was only positive for opiates and negative for warfarin, acetaminophen or salicylates. The extended drug screening returned positive for both Brodifacoum and Bromadiolone, known rodenticides as well as AB-FUBINACA metabolite 3, a synthetic cannabinoid compound.
Only after being confronted with the toxicology laboratory results, the patient finally admitted to having smoked synthetic marijuana in the past (over 6 months ago). Oral vitamin K 40mg was given daily. Coagulopathy improved. Once INR fell to 2.0, he was discharged home to continue oral vitamin K for at least one month with close following of INR.
Discussion: The incident of rodenticide intoxication has recently increased. Brodifacoum and Bromadiolone have both been found incorporated into synthetic cannabinoids, also known as K2 and spice. There were four deaths documented in Chicago from uncontrolled hemorrhage following ingestion of this deadly mixture. This illustrates the drastic outcomes that can come forth in young previously healthy individuals with extreme coagulopathies following ingestion of rodenticide-laced synthetic cannabinoids. Often, patients deny any drug usage for possible fear of prejudice or sanctions against them.
All evaluations of patient with signs of a coagulopathy, must include PT/INR, aPTT, fibrinogen, Vitamin K dependent factors (II, VII, IX, X), and independent factors (V, VIII) in assessing exactly what aspect of the coagulation cascade is being targeted, and most importantly provide a possible therapeutic option. The quick investigation and treatment through blood components and IV Vitamin K can lead to rapid normalization and possible cessation of an acute bleed.
Conclusions: This case presents a young male with hematuria and subcutaneous hemorrhage, found to have an extremely elevated INR of above 9 with extended drug screening proving rodenticide laced synthetic cannabinoids the cause. In hospital medicine, coagulopathies have a wide differential and the understanding and knowledge of this previously unknown disease process, in the setting of an increasingly dangerous trend of smoking synthetic cannabinoids, can have life or death consequences which clinicians and hospitals must be aware of.